What is penicillin allergy?

Penicillin allergy is an abnormal immune system response that occurs after taking the antibiotic penicillin, or another drug in the penicillin family. Allergy to penicillin can result in inflammation, swelling, hives, breathing difficulties, and even anaphylaxis (life-threatening allergic reaction). Symptoms of penicillin allergy occur due to your body’s immune response to the penicillin, which it mistakenly perceives as a danger or threat. In some cases, this response can be a severe, even life-threatening, reaction known as anaphylaxis, which includes airway constriction, low blood pressure (hypotension), and swelling of the throat or tongue.

Immune Problems Spotlight

Penicillin allergy is the most common cause of medication-related asthma in the United States. Approximately 3 to 10% of Americans have penicillin allergy. An estimated 10% of people who have penicillin allergy remain allergic their entire lives (Source: CDC).

The signs and symptoms of penicillin allergy can appear within a few minutes to several days after taking penicillin. Some people with penicillin allergy have mild symptoms, such as a skin rash, while others may have severe swelling of the throat or tightening in the lungs, causing difficulty breathing, which may be life threatening. Fortunately, you can prevent symptoms of penicillin allergy by following commonsense avoidance practices, such as asking whether your medications contain penicillin before you take them, making sure all health care providers know of your allergy, and wearing medical alert jewelry to preclude penicillin use should you need to receive emergency care.

Seek immediate medical care (call 911) for serious symptoms, such as sweating and severe difficulty breathing, difficulty swallowing, or sudden swelling of the throat, tongue or lips. Seek prompt medical care if you are being treated for penicillin allergy but mild symptoms recur or are persistent.

SYMPTOMS

What are the symptoms of penicillin allergy?

Penicillin allergy causes inflammation that may result in a number of symptoms. The symptoms can vary in intensity from person to person. However, at any time, penicillin allergy may become severe or life threatening.... Read more about penicillin allergysymptoms

CAUSES

What causes penicillin allergy?

Penicillin allergy develops in people that have an immunoglobulin E (IgE)-mediated allergic reaction after taking penicillin. This type of allergic response includes swelling, rash or hives. If the reaction is severe, anaphylactic shock may result in airway constriction, low blood pressure (hypotension), and swelling of the throat or tongue.... Read more about penicillin allergycauses

TREATMENTS

How is penicillin allergy treated?

Treatment for penicillin allergy reaction begins with seeking medical care from your health care provider. To determine whether you have penicillin allergy, you will be asked questions about your symptoms and when they occur.... Read more about penicillin allergytreatments

Medical Reviewer: All content has been reviewed by board-certified physicians under the direction of Rich Klasco, M.D., FACEP. Last Annual Review Date: May 2, 2011 Copyright: © Copyright 2011 Health Grades, Inc. All rights reserved. May not be reproduced or reprinted without permission from Health Grades, Inc. Use of this information is governed by the HealthGrades User Agreement.

This Article is Filed Under: Allergies and the Immune System